Texas, 2015

Wildfire in Texas, October 6 to 7, 2015

October 6 to 7, 2015 · NWS SJT · 1 event in 1 county or zone

The Mertz wildfire burned many acres in extreme Western Schleicher County. A long period of dry hot weather and abundant fuels created the ideal conditions for this wildfire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The Mertz wildfire burned many acres in extreme Western Schleicher County. A long period of dry hot weather and abundant fuels created the ideal conditions for this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 6, 2:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 6, 2:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
345 PM CDT TUE OCT 6 2015

.SHORT TERM...
(Tonight and Wednesday)

It will be another cool night, with light winds and clear skies
contributing to good radiational cooling conditions. Went closer
to the cooler MET MOS temperatures for lows tonight. There will
be increasing cloudiness Wednesday afternoon, however, as an upper
low in the Four Corners region digs south in south central New
Mexico. Have a slight chance of showers and thunderstorms
Wednesday afternoon in western Crockett County, otherwise dry
during the day Wednesday. With thicker clouds arriving late in the
afternoon, GFS MOS highs in the upper 80s to around 90 look good.

04

.LONG TERM...
(Wednesday night through Tuesday)

The forecast for the latter half of the work week remains rather
difficult as the potential for heavy rainfall looms over west TX.
A strong, closed upper-level cyclone will move slowly east-
southeast over the Desert Southwest, dropping south into northern
Mexico late Thursday before eventually retrograding back to the
west over the weekend. The medium range models are actually in
pretty good agreement regarding the synoptic pattern through the
weekend, but lack consistency with with the mesoscale features.
Unfortunately, these mesoscale features will be a significant
factor in determining the amount/location of heavy rainfall
Thursday and Friday.

The GFS keeps most of the lift to our west Thursday and Friday,
providing widespread heavy rainfall to the Permian Basin and
Trans-Pecos region. However, the GEM and ECMWF both continue to
develop heavy rainfall over the Concho Valley and northern Edwards
Plateau. The biggest difference seen between the GFS and the ECMWF
is the location of a upper-tropospheric jet streak and the
presence of a strong mid-level shortwave trough. The GFS keep both
the jet and shortwave trough farther west closer to the core of
the upper low. By late Thursday, the ECMWF lifts a compact
shortwave trough north across the area right into the mid-level
deformation zone. It also develops the jet streak farther east,
with the exit region of the jet approaching the northern Edwards
Plateau. While the ECMWF rainfall amounts of 6-8 inches seem
unreasonable, the drier GFS amounts of less than 1/4 inch look a
bit low.

The bottom line is that it appears there will be a substantial
gradient in the southwest, with less than 1 inch anticipated over
the northeast quadrant of the rainfall gradient from southwest
to northeast across the CWA. We continue to indicate the potential
for 1-3 inches west of a Sweetwater-Junction line, with less than
1 inch to the east. Rain is expected to develop to our west on
Wednesday, spreading eastward overnight and increasing in coverage
through Thursday night before tapering off on Friday. The best
chance for heavy rainfall will be late Thursday and Thursday
night.

Rain chances taper off from northeast to southwest Friday night,
lingering over the southwest quadrant of the CWA on Saturday.
Afternoon highs are forecast to be in the upper 70s to lower 80s
across most of the area Thursday and Friday, but these numbers are
dependent on rainfall developing. All of this depends on the
location of mesoscale features that the models are struggling to
resolve. Hopefully, we'll have a much better handle on this
scenario by this time tomorrow.

The forecast looks to remain much more settled Sunday into the
early part of next week as the mid-level ridge builds over the
south- central CONUS. This should provide mostly sunny skies and
warmer temperatures for the end of the forecast period. Expect
highs well into the 80s and overnight lows in the 60s by early
next week.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 57  88  62  82 /   0   0  20  50
San Angelo 	 55  90  64  81 /   0   5  20  70
Junction 	 55  90  64  83 /   0   0  10  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.

&&

04/25
Hazardous weather outlook, Oct 6, 2:02 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
302 PM CDT TUE OCT 6 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-072015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
302 PM CDT TUE OCT 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOCALIZED FLOODING IS POSSIBLE THURSDAY INTO FRIDAY AS AN UPPER
LEVEL STORM SYSTEM APPROACHES FROM THE WEST...BRINGING NUMEROUS
SHOWERS AND THUNDERSTORMS. THE BEST POTENTIAL FOR HEAVY RAINFALL
IS ALONG AND WEST OF A SWEETWATER...SAN ANGELO...SONORA LINE.
GENERAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...ALONG
WITH LOCALLY HEAVIER AMOUNTS. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Schleicher

When
October 6, 4:00 PM CST to October 7, 11:30 PM CST
Where
Schleicher forecast zone
Reported by
Park/Forest Service
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The Mertz Wildfire burned an estimated 2250 acres about 13 miles east of Midway or in extreme western Schleicher County just north of U.S. Highway 190.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604686.